Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 102, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2021, 6:30 PM CDT for 4 counties in Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2021, 6:30 PM CDT (23:30 UTC)
- Expired
- Apr 23, 2021, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Comanche County, OK, Cotton County, OK, Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 40 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 23, 3:14 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686
WUUS54 KOUN 232330
SVROUN
OKC031-033-075-141-240015-
/O.NEW.KOUN.SV.W.0102.210423T2330Z-210424T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
630 PM CDT Fri Apr 23 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Western Comanche County in southwestern Oklahoma...
Northwestern Cotton County in southwestern Oklahoma...
Southeastern Kiowa County in southwestern Oklahoma...
Central Tillman County in southwestern Oklahoma...
* Until 715 PM CDT.
* At 630 PM CDT, a severe thunderstorm was located 4 miles southeast
of Manitou, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lawton, Frederick, Cache, Geronimo, Chattanooga, Medicine Park,
Indiahoma, Manitou, Faxon, Hollister, Meers, Fort Sill, Lake
Lawtonka and Wichita Mountains Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3486 9862 3485 9861 3446 9826 3430 9890
3449 9911
TIME...MOT...LOC 2330Z 248DEG 41KT 3446 9892
HAIL...1.00IN
WIND...60MPH
$$
TL1 follow-up statement
044
WWUS54 KOUN 232357
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
657 PM CDT Fri Apr 23 2021
OKC031-033-075-141-240015-
/O.CON.KOUN.SV.W.0102.000000T0000Z-210424T0015Z/
Comanche OK-Cotton OK-Kiowa OK-Tillman OK-
657 PM CDT Fri Apr 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN COMANCHE...NORTHWESTERN COTTON...SOUTHEASTERN KIOWA AND
NORTHEASTERN TILLMAN COUNTIES...
At 657 PM CDT, a severe thunderstorm was located 6 miles south of
Indiahoma, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawton, Cache, Geronimo, Chattanooga, Medicine Park, Indiahoma,
Faxon, Fort Sill, Meers, Lake Lawtonka and Wichita Mountains Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3486 9862 3485 9861 3446 9826 3437 9880
3455 9899
TIME...MOT...LOC 2357Z 233DEG 26KT 3453 9874
HAIL...1.00IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:27 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 23, 6:27 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Norman OK 627 PM CDT Fri Apr 23 2021 ...New AVIATION, UPPER AIR... .UPDATE... Issued at 1032 AM CDT Fri Apr 23 2021 The upper trough is currently tracking across CO/NM and the surface low continues to develop over the TX panhandle. Low- level moisture will continue to advect into our area through this evening. Latest mesoanalysis data shows steep lapse rates in place and increasing MUCAPE indicates destabilization is underway over western/southern Oklahoma and north TX. Increased POPs for 18Z Friday through 06Z Saturday, as CAMS suggest widespread convection across portions of western north Texas and southern Oklahoma around mid- day. Some of these storms may be strong to severe. The surface low is prog'd to track southeast along the Red River and strong to severe thunderstorms are likely to develop over southwest Oklahoma by early evening. CAMS suggest storms will grow upscale along the front with perhaps a bowing segment as it moves through south-central Oklahoma later this evening. Very large hail, damaging winds, and an isolated tornado are possible. Thompson && .SHORT TERM... (This evening through Saturday) Issued at 159 PM CDT Fri Apr 23 2021 The upper trough is currently tracking across CO/NM and the surface low continues to develop over the TX panhandle. Low- level moisture will continue to advect into our area through this evening. Latest mesoanalysis data shows steep lapse rates in place and increasing MUCAPE indicates destabilization is underway over western/southern Oklahoma and north TX. Increased POPs for 18Z Friday through 06Z Saturday, as CAMS suggest widespread convection across portions of western north Texas and southern Oklahoma around mid- day. Some of these storms may be strong to severe. The surface low is prog'd to track southeast along the Red River and strong to severe thunderstorms are likely to develop over southwest Oklahoma by early evening. CAMS suggest storms will grow upscale along the front with perhaps a bowing segment as it moves through south-central Oklahoma later this evening. Very large hail, damaging winds, and an isolated tornado are possible. Thompson && .LONG TERM... (Saturday night through next Thursday) Issued at 159 PM CDT Fri Apr 23 2021 Gusty winds Saturday morning behind the front will decrease through the day as the surface ridge quickly builds over the area. The airmass behind the front will not offer much change in temperatures, as highs reach near 70 to the mid 70s across southwest OK by Saturday afternoon. As the surface high slides eastward and upper ridging builds overhead temperatures will warm further Sunday. Lee cyclogenesis east of the Rockies will tighten the pressure gradient over the area during the day, which will lead to a period of gusty south winds, especially across western OK. This will increase fire weather concerns on Sunday across extreme western portions of the area to the west of a dryline, with similar conditions possible Monday and Tuesday (depending on dryline positioning this may end up confined to the TX/OK panhandles). A deep trough approaches by Tuesday, with models continuing to disagree on timing and amplitude of the trough. Moisture return no longer looks to be a question as models advertise now agree on a deeper, slower trough with more meridional flow. There are still so me timing differences, however, with the GFS faster and further east with the dryline on Tuesday (central OK) and the ECM slower and further west (western OK or the TX panhandle). Given such a deep trough the slower solution seems more likely (and appears to be the trend in the models the last few days). The slowing of the trough may linger the severe risk into Wednesday for at least eastern portions of the area and may also increase the risk for flooding concerns. Bottom line, the ingredients still appear favorable for severe weather in our area Tuesday (and perhaps Wednesday as well), but details still remain unclear on exactly where and when the greatest threat will occur. The front should clear the area by Wednesday night, but the upper trough will linger overhead through the end of the week. This should keep temperatures cooler than average to end the week with dry conditions. Ware && .AVIATION... (00Z TAFS) Issued at 618 PM CDT Fri Apr 23 2021 Mostly IFR/MVFR conditions are expected this evening through the overnight hours. Showers and thunderstorms are expected to impact all TAF sites this evening and into the overnight. The primary threats with these thunderstorms are large hail and wind gusts up to 80 mph. A cold front is expected to move through the area this evening, with winds shifting back to the the ENE tomorrow at the end of the period. && .UPPER AIR... Issued at 618 PM CDT Fri Apr 23 2021 An Upper Air flight is planned for 00Z on 04/24.. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 69 48 79 / 90 10 0 0 Hobart OK 49 72 47 85 / 90 0 0 0 Wichita Falls TX 53 73 49 86 / 70 0 0 0 Gage OK 43 71 48 88 / 40 0 0 0 Ponca City OK 51 69 46 78 / 100 10 0 0 Durant OK 55 73 49 80 / 90 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....08 AVIATION...13
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Norman OK 230 PM CDT Fri Apr 23 2021 OKZ004>048-050>052-TXZ083>090-241930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 230 PM CDT Fri Apr 23 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Severe thunderstorms are expected this afternoon and evening across Oklahoma and northern Texas. Severe thunderstorms this afternoon and evening across western north Texas and southwestern OK may contain hail up to the size of baseballs, damaging wind gusts around 70 mph, and an isolated tornado are possible. During the evening hours, thunderstorms are expected to become more numerous across central and south central Oklahoma. These storms will mainly pose a risk of large hail and damaging winds. As storms move east of Interstate 35 this evening, the hail threat is expected to decrease some, but damaging winds will still be a concern. Heavy rainfall and localized flooding are also a concern, especially across central and southern OK as several rounds of storms are expected this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Severe thunderstorms will be possible next Tuesday across most of the region. .Fire Weather... Elevated to Near Critical fire weather conditions are possible across western Oklahoma and western north Texas Sunday through Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Apr 23, 5:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TORNADO 11 S QUANAH 34.13N 99.73W
04/23/2021 HARDEMAN TX TRAINED SPOTTER
ONGOING AS OF 2247UTC, PER PHONE REPORT
&&
JTLocal storm report, Apr 23, 5:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 N GILLILAND 33.86N 99.66W
04/23/2021 E3.50 INCH FOARD TX PUBLIC
TWITTER REPORT WITH PICTURE. LOCATION ESTIMATED BASED ON
RADAR.
&&
JTSpecial weather statement, Apr 23, 5:59 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 559 PM CDT Fri Apr 23 2021 OKZ006-007-011-012-232330- Major OK-Garfield OK-Alfalfa OK-Grant OK- 559 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...northwestern Garfield...southeastern Alfalfa and southwestern Grant Counties Until 630 PM CDT... AT 556 PM CDT, a strong thunderstorm was located near Carrier, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Locations impacted include... Enid, Lahoma, Kremlin, Goltry, Nash, Hillsdale, Carrier and North Enid. LAT...LON 3634 9806 3644 9821 3669 9805 3654 9772 TIME...MOT...LOC 2256Z 220DEG 31KT 3645 9806 JP
Local storm report, Apr 23, 6:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 5 NNE MARGARET 34.12N 99.65W
04/23/2021 HARDEMAN TX TRAINED SPOTTER
&&
JTLocal storm report, Apr 23, 6:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT FRI APR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 NE SEYMOUR 33.61N 99.25W
04/23/2021 E1.25 INCH BAYLOR TX TRAINED SPOTTER
&&
JTSpecial weather statement, Apr 23, 6:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
618 PM CDT Fri Apr 23 2021
OKZ012-232345-
Garfield OK-
618 PM CDT Fri Apr 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 645 PM CDT...
AT 614 PM CDT, a strong thunderstorm was located near Douglas, moving
northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Locations impacted include...
Garber, Covington, Fairmont and Douglas.
LAT...LON 3638 9746 3632 9746 3616 9768 3617 9781
3619 9784 3648 9767
TIME...MOT...LOC 2314Z 215DEG 30KT 3623 9769
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 1:21 PM CDT | Special Weather Statement | OUN | Cotton | 24 min |
| Apr 23, 1:23 PM CDT | Special Weather Statement | OUN | Comanche | 37 min |
| Apr 23, 1:45 PM CDT | Special Weather Statement | OUN | Stephens | 30 min |
| Apr 23, 1:49 PM CDT | Special Weather Statement | OUN | Grady | 26 min |
| Apr 23, 2:18 PM CDT | Special Weather Statement | OUN | McClain | 27 min |
| Apr 23, 2:44 PM CDT | Special Weather Statement | OUN | Jefferson | 31 min |
| Apr 23, 2:46 PM CDT | Special Weather Statement | OUN | McClain | 29 min |
| Apr 23, 3:05 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Murray, Stephens | 40 min |
| Apr 23, 3:21 PM CDT | Special Weather Statement | OUN | Love | 24 min |
| Apr 23, 3:47 PM CDT | Special Weather Statement | OUN | Garvin, McClain | 28 min |
| Apr 23, 3:47 PM CDT | Special Weather Statement | OUN | Blaine | 28 min |
| Apr 23, 3:50 PM CDT | Special Weather Statement | OUN | Marshall | 25 min |
| Apr 23, 4:18 PM CDT | Special Weather Statement | OUN | Love | 27 min |
| Apr 23, 4:30 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 45 min |
| Apr 23, 4:32 PM CDT | Special Weather Statement | OUN | Kingfisher | 28 min |
| Apr 23, 4:33 PM CDT | Special Weather Statement | OUN | Oklahoma | 27 min |
| Apr 23, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, Oklahoma | 33 min |
| Apr 23, 5:03 PM CDT | Special Weather Statement | OUN | Noble | 27 min |
| Apr 23, 5:14 PM CDT | Special Weather Statement | OUN | Logan | 31 min |
| Apr 23, 5:59 PM CDT | Special Weather Statement | OUN | Garfield | 31 min |
| Apr 23, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 47 min |
| Apr 23, 6:18 PM CDT | Special Weather Statement | OUN | Garfield | 27 min |
| Apr 23, 6:32 PM CDT | Special Weather Statement | OUN | Harmon | 28 min |
| Apr 23, 6:58 PM CDT | Special Weather Statement | OUN | Grant | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.